Reading: Atropine therapy in acute anticholinesterase (Organophosphorus/carbamate) poisoning; adheren...

Download

A- A+
dyslexia friendly

Research Papers

Atropine therapy in acute anticholinesterase (Organophosphorus/carbamate) poisoning; adherence to current guidelines

Authors:

SS Jayasinghe ,

Department of Pharmacology, Faculty of Medicine, University of Ruhuna, Galle., LK
X close

A Fernando,

Department of Pharmacology, Faculty of Medicine, University of Ruhuna, Galle., LK
X close

KD Pathirana,

Clinical Neuroscience Centre, Department of Medicine, Faculty of Medicine, University of Ruhuna, Galle., LK
X close

K Kishanthi Gunasinghe

South Asian Clinical Toxicology Research Collaboration, Faculty of Medicine, University of Peradeniya., LK
X close

Abstract

Purpose: Atropine is a life saving drug in acute anticholinesterase poisoning. Proper atropinization is associated with better clinical outcome. Hence we aimed to look at the adherence to existing guidelines on atropine therapy in anticholinesterase poisoning.
Method: A cross-sectional study at two tertiary care hospitals was carried out by using a semi-structured questionnaire.Association between atropine toxicity and death were analyzed by Chi-squared test.
Results: Among the 144 patients with anticholinesterase poisoning (105 organophosphorus, 39 carbamate) 110 were males. Mean (SD) age was 37 (16) years. In 52 patients, atropine was started at peripheral hospitals where as atropine was commenced in 89 of the patients at the collaborating hospitals. Three patients were not treated with atropine. Fourteen (16%) patients did not have cholinergic features at the time of commencing atropine. Features of atropine toxicity developed in 122 (90%) patients. Twenty-four (17%) patients died in spite of the treatment.Atropine toxicity was associated with the occurrence of deaths; p< 0.05.
Conclusion: The occurrence of death due to anticholinesterase poisoning was high when compared to national figure which was 12%; attention should be focused on identifying the causative factors of the high death rate. Association between atropine toxicity and death were statistically significant.

DOI: 10.4038/gmj.v14i1.1168  

Galle Medical Journal Vol.14(1) 2009 26-30

How to Cite: Jayasinghe, S. et al., (2009). Atropine therapy in acute anticholinesterase (Organophosphorus/carbamate) poisoning; adherence to current guidelines. Galle Medical Journal. 14(1), pp.26–30. DOI: http://doi.org/10.4038/gmj.v14i1.1168
Published on 08 Oct 2009.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus